Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Morristown, TN

May 21, 2001Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2001, 7:11 PM EDT for Monroe County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 7:11 PM EDT (23:11 UTC)
Expired
May 21, 2001, 8:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:20 PM EDTHail 0.75Sweetwater, TN
May 21, 7:20 PM EDTThunderstorm WindSweetwater, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 212311
SVRMRX
TNC123-220000-
/NEW.KMRX.SV.W.0067.212311-220000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 800 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MADISONVILLE...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISONVILLE AROUND 720 PM EDT
  VONORE AROUND 730 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

LAT...LON 3555 8449 3536 8444 3559 8412 3566 8440

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:16 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 21, 3:16 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT MON MAY 21 2001

COLD FRONT ACROSS EASTERN IL...MO BOOTHEEL AND INTO CENTRAL AR.
UPPER SHORTWAVE TRIGGERING FAIRLY STRONG BAND OF THUNDERSTORMS OVER
NORTHEAST ZONES WHERE WE HAD SOME CLEARING EARLIER...BUT IT'S
MOVED TO THE EAST.  JUST SOME ISOLATED SHOWERS REMAINING....WITH
ANOTHER BAND NEARING THE PLATEAU.  ALL MODELS IN GOOD AGREEMENT
ON BRINGING A DEEP TROUGH AND COLD FRONT THROUGH OUR AREA TONIGHT.
GOOD LIFT AND MOISTURE ASSOCIATED WITH IT.  PW'S ALSO ABOVE 1.5
INCHES...MAY SEE SOME MUCH NEEDED MODERATE OR HEAVY RAIN.  WILL KEEP
THE CATEGORICAL POPS FOR TONIGHT.  STILL UNSTABLE THROUGH TONIGHT...
SO THUNDERSTORMS THAT FORM AHEAD OF THE FRONT WILL MAINTAIN INTO OUR
AREA.  SINCE FROPA IS TOWARDS MORNING...DON'T THINK WE'LL SEE MANY
SEVERE STORMS.

FRONT THROUGH THE AREA TOMORROW MORNING...BUT STILL STRONG LIFT AND
GOOD MOISTURE LINGERING BEHIND THE FRONT...AHEAD OF THE UPPER
TROUGH.  WILL KEEP CATEGORICAL POPS FOR THE MORNING...THEN SCATTERED
IT OUT IN THE AFTERNOON...WITH COOL AND DRY AIR PUSHING IN BEHIND THE
FRONT FOR TUESDAY NIGHT.  BELOW NORMAL TEMPERATURES LINGER THROUGH
THE REMAINDER OF THE PERIOD.  THE NEXT CHANCE OF RAIN ON WEDNESDAY
NIGHT WITH ANOTHER TROUGH MOVING IN.

CHA   65  70  50  71 / 100  80  0  10
TYS   63  68  49  69 / 100  90  0  10
TRI   61  66  46  67 / 100  90  0  10
OQT   63  68  49  69r / 100  90  0  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Special weather statement, May 21, 3:42 PM EDT, 3 hours 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220800-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT MON MAY 21 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST
NORTH CAROLINA...

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT.  WITH THE
UNSTABLE ATMOSPHERE...AND ABUNDANT MOISTURE AROUND...THUNDERSTORMS
ARE EXPECTED TO FORM AHEAD OF IT.   THERE IS A RISK THAT SOME OF THE
STORMS MAY BECOME STRONG OR SEVERE THIS EVENING AND OVERNIGHT.

THE MAIN THREAT FROM THESE STORMS...WILL BE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 50 MPH.  ISOLATED OCCURRENCES OF HAIL OF DIME SIZE
OR LARGER WILL ALSO BE POSSIBLE.  SOME LOCALLY HEAVY RAINS CAN ALSO
BE EXPECTED WITH THE STRONGER STORMS...POSSIBLY CAUSING MINOR FLASH
FLOODING OF LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.  EMERGENCY MANAGEMENT AND
LAW ENFORCEMENT OFFICIALS SHOULD CLOSELY MONITOR WEATHER
DEVELOPMENTS.  STAY TUNED TO THIS STATION FOR UPDATED STATEMENTS AND
FORECASTS FROM YOUR NATIONAL WEATHER SERVICE.

GH
Local storm report, May 21, 6:17 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    KINGSPORT                 TN   .88 INCH HAIL
05/21/01   SULLIVAN                       REPORTED BY LAW
                                          ENFORCEMENT

0120 PM    KINGSPORT                 TN   WIND DAMAGE
05/21/01   SULLIVAN                       SEVERAL TREES DOWN,
                                          POWERLINES DOWN AND A TREE
                                          FELL ON A CAR IN WEST
                                          KINSPORT.REPORTED BY LAW
                                          ENFORCEMENT

0548 PM    NEAR MAYNARDVILLE         TN   WIND DAMAGE
05/21/01   UNION                          SEVERAL LARGE TREE LIMBS
                                          REPORTED DOWNED ONTO6
                                          ROADWAY IN NORTHERN UNION
                                          COUNTY.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 21, 6:17 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT MON MAY 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    KINGSPORT                 TN   .88 INCH HAIL
05/21/01   SULLIVAN                       REPORTED IN WEST
                                          KINGSPORT. REPORTED BY
                                          LAW ENFORCEMENT.

0120 PM    KINGSPORT                 TN   WIND DAMAGE
05/21/01   SULLIVAN                       SEVERAL TREES DOWN,
                                          POWERLINES DOWN AND A TREE
                                          FELL ON A CAR IN WEST
                                          KINGSPORT. REPORTED BY LAW
                                          ENFORCEMENT.

0548 PM    NEAR MAYNARDVILLE         TN   WIND DAMAGE
05/21/01   UNION                          SEVERAL LARGE TREE LIMBS
                                          REPORTED DOWNED ONTO
                                          ROADWAY IN NORTHERN UNION
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

END/FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:42 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union48 min
May 21, 7:08 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs37 min
May 21, 7:23 PM EDTSevere Thunderstorm WarningMRXLoudon37 min
May 21, 7:25 PM EDTSevere Thunderstorm WarningMRXHancock50 min
May 21, 7:37 PM EDTSevere Thunderstorm WarningMRXBlount, Knox53 min
May 21, 7:42 PM EDTSevere Thunderstorm WarningMRXSullivan48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.